On metformin for type 2 diabetes. Having elevated blood sugar levels. Any advice?
User rating for this question
Posted Fri, 29 Nov 2013 in General Health
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Your blood sugar readings are slightly abnormal Detailed Answer: Hi there, Thanks for your query. Firstly, I would like to make sure that you take Metformin 30 minutes BEFORE Breakfast and Dinner. Metformin is ALWAYS taken exactly 30 minutes BEFORE meals. To make it easier for you to understand, in a normal, healthy individual, after a meal, blood sugar starts rising after 30 minutes, reaches a peak 1- 1.5 hours and comes down to less than 140mg% at 2 hours after meal. This occurs due to absorption of dietary carbohydrates. Thereafter, blood sugar (which is the ready source of energy) keeps on coming down following its utilization by the body. It reaches its minimum level, just before the next meal. The action of Metformin begins within 30-45minutes. Therefore, when taken 30 minutes before a meal, its action begins by the time blood sugar starts rising. It does not allow the blood sugar to rise to abnormal levels. On the other hand, if it is taken JUST BEFORE OR WITH MEAL OR AFTER A MEAL, its action will begin when the blood sugar is already coming down. By its sustained action, it continue to bring down the blood sugar. This results in a LOW Blood sugar 2 hours after meals. Your morning (fasting) blood sugar is still high (it should be around 100mg% under ideal circumstances). Hence, I recommend that you INCREASE the NIGHT dose of Metformin to 1000mg (1gm). Please ensure that you take Metformin exactly 30 minutes BEFORE meals. Further, it would be IDEAL, if you test your blood sugar 4 times on any particular day, that is, fasting (morning) and EXACTLY 2 hours AFTER breakfast, lunch and dinner. Carry out these tests 3-4 days later, and revert back to me with the reports, for further advice. You will find that your blood sugar readings have stabilized!! Based on the test reports, I will advise modification (if at all, required) in your treatment. Hope you find my response helpful and informative. I will be more than happy to help you in case of further clarifications. Fond regards, Dr. Rakesh Karanwal